Oklahoma, 2025

Hail in Oklahoma, September 17, 2025

September 17, 2025 · NWS OUN · 1 event in 1 county or zone

Scattered afternoon and evening thunderstorms developed along a cold front across western and northern Oklahoma on the 17th. A meandering upper-level low over the north-central United States increased wind shear near to the Oklahoma-Kansas state line during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered afternoon and evening thunderstorms developed along a cold front across western and northern Oklahoma on the 17th. A meandering upper-level low over the north-central United States increased wind shear near to the Oklahoma-Kansas state line during the evening. This created conditions that supported a briefly organized thunderstorm, which resulted in reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 17, 11:39 AM CST, 5 hours 29 minutes earlier. Its key messages:

  • Updated at 1236 PM CDT Wed Sep 17 2025
  • Periods of rain and thunderstorms are expected today in northern and western Oklahoma, with chances moving southward tomorrow and Friday.
  • Temperatures will cool down briefly late this week and again early next week.
Area forecast discussion, Sep 17, 11:39 AM CST, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1239 PM CDT Wed Sep 17 2025

...New NEAR TERM, SHORT TERM...

.KEY MESSAGES...
Updated at 1236 PM CDT Wed Sep 17 2025

 - Periods of rain and thunderstorms are expected today in
   northern and western Oklahoma, with chances moving southward
   tomorrow and Friday.

 - Temperatures will cool down briefly late this week and again
   early next week.

&&

.NEAR TERM...
(Rest of today and tonight)
Issued at 1236 PM CDT Wed Sep 17 2025

Key Point: Storms are likely along and north of a boundary across
northwest Oklahoma this afternoon.

Meteorological Discussion: With rain moving through the area,
surface analysis is rather messy showing multiple weak boundaries
across northern Oklahoma / Kansas / the panhandles. The upper low
will be a driving mechanism for scattered showers and storms this
afternoon and evening, focusing the highest PoPs in northwest
Oklahoma. Most CAMs don't start this back up until after 3pm.

HREF suggest around 1500 joules of CAPE and no more than about 30
knots of effective bulk shear, allowing for the possibility of a few
brief strong to severe storms (with wind as the primary threat).

Instability will wane quickly in the evening, but additional showers
will be possible overnight into tomorrow morning.

Day

&&

.SHORT TERM...
(Thursday through Friday night)
Issued at 1236 PM CDT Wed Sep 17 2025

Key Points: Scattered storm chances continue on Thursday with a
cooldown into Friday.

Meteorological Discussion: Scattered showers and storms will
continue across northern Oklahoma through Thursday as the upper low
shifts eastward. This will keep temperatures cooler (upper 70s /
lower 80s) across this area.

Additional outflow will provide some support for showers into
southern Oklahoma Thursday night into early Friday. Temperatures
will be a bit more uniform across the area on Friday (mid 80s to
lower 90s) behind these boundaries.

Day

&&

.LONG TERM...
(Saturday through Tuesday)
Issued at 1239 AM CDT Wed Sep 17 2025

Key Points: Daily rain chances continue into early next week, when
another cooldown is likely to occur.

Meteorological Discussion: Although the initial trough across the
Plains is expected to lift out of the reach of our area, full
ridging is not likely to return. This is because the subtropical
ridge will redevelop further west across the northern Mexican
highlands, leaving us in a northwest flow zone on its northeast
periphery. Because of that, at least low (20-40) percent chances of
rain are expected on both days this weekend, especially along and
southeast of I-44. Temperatures are likely to warm up some and
settle back in above normal.

A pattern flip is likely beginning on Monday as one of the first
true fall troughs of the year translates eastward across the
northern Plains. Though most of the troughing will miss us to the
north, global guidance shows a cutoff low developing at its base.
That will help cool off our temperatures on Monday and Tuesday and
bring in more rain chances. We might finally begin to dry out on
Wednesday as the cutoff low starts to wander east.

Meister

&&

.AVIATION...
(18Z TAFS)
Issued at 1221 PM CDT Wed Sep 17 2025

Predominately VFR category is expected at all terminals through
the period. Isolated to scattered coverage of showers and
thunderstorms is expected across northwestern Oklahoma this
afternoon and evening (after ~19-20 UTC). This activity may impact
KWWR (at least for a time), offering potential for lowered vis
and gusty and erratic winds. There is some potential this activity
spreads as far southward as KCSM near sunset, though uncertainty
is high enough to preclude highlights.

Scattered rain/storms will continue to spread slowly south and
east early on Thursday morning, with low probability potential for
terminal impact after daybreak at KPNC/KSWO. A weak surface front,
likely enhanced by convection this evening, will move southward
across the area on Thursday morning as well. This will offer a
more sustained north/northwesterly wind shift at northern and
central Oklahoma terminals.

Safe travels!

Ungar

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  68  86  64  86 /  10  30  50  20
Hobart OK         66  89  62  90 /  20  30  40  10
Wichita Falls TX  69  91  66  91 /   0  20  30  20
Gage OK           60  76  57  84 /  60  50  20  10
Ponca City OK     66  84  62  86 /  30  40  50  10
Durant OK         69  93  68  89 /   0  20  50  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

NEAR TERM...14
SHORT TERM...14
LONG TERM....04
AVIATION...09

In the hours before

Special weather statement, Sep 17, 3:51 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Norman OK
451 PM CDT Wed Sep 17 2025

OKZ009-172215-
Ellis OK-
451 PM CDT Wed Sep 17 2025

...A strong thunderstorm will impact portions of northwestern Ellis
County through 515 PM CDT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Follett, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Catesby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3658 10000 3660 9998 3659 9965 3654 9960
      3650 9961 3635 10000 3655 10001
TIME...MOT...LOC 2150Z 236DEG 29KT 3645 10002

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Mahale
Special weather statement, Sep 17, 5:03 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Norman OK
603 PM CDT Wed Sep 17 2025

OKZ004-172330-
Harper OK-
603 PM CDT Wed Sep 17 2025

...A strong thunderstorm will impact portions of northwestern Harper
County through 630 PM CDT...

At 603 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Rosston, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Buffalo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9958 3681 9958 3675 9987 3692 9996
      3700 9976
TIME...MOT...LOC 2303Z 246DEG 18KT 3687 9983

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

..speg.

The radar

The Dodge City radar (KDDC), 95 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Harper

When
September 17, 5:08 PM CST
Where
Harper County, 13.8 mi N of Selman
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.000, -99.484

The Comanche County, Kansas Emergency Management Agency relayed a report of hailfall along the Oklahoma-Kansas border.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2025Every state in 2025This day in weather historyWarnings in Oklahoma, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290046.